Interior Health is warning all communities in the region that they have detected illicit drug samples that contain an extremely potent mix of fentanyl and benzodiazepine.
In a Feb. 16 statement, Interior Health said said samples they tested recently contained up to 55% fentanyl, when the average is 10%. They also contained up to 25% benzodiazepine, when the average is about 1–2%
“It is imperative that this information is shared within your networks,” Interior Health said in a statement.
“The samples have been sold as ‘down,’ heroin, or fentanyl – a wide range of colours and textures have been identified,” it said, adding there was a “high risk of overdose with severe complications including death. Substances containing benzodiazepine can cause prolonged sedation (several hours).”
In response to overdoses, Interior Health provided the following advice (verbatim):
Naloxone does not work on Benzos, BUT naloxone will work on the opioid overdose symptoms. After giving breaths and naloxone, the person may begin breathing normally, but may not wake up. More doses of naloxone should only be given if the person is not breathing normally (less than 10 breaths a minute). If the person is breathing normally but remains unconscious, place in recovery position and stay with them until emergency services arrive.
General illicit drug advice from Interior Health
The statement said that “no matter what or how you use (smoking, snorting, injecting) take steps to prevent overdose.”
- Know the risks when mixing drugs
- If you must use while alone, consider using the Lifeguard app which can connect you with 911 emergency responders if you overdose. Download at the App Store or Google Play.
- When using your substance start with a small amount, and then go slow.
- Use with others or at an Overdose Prevention or Supervised Consumption Site, if one is near you.
- Know how to respond to an overdose — call 911, give rescue breaths and naloxone.
The Interior Health alert is in place until Feb. 26, 2022.